Illinois, 2010Flooding in Illinois, March 17 to 31, 2010
March 17 to 31, 2010 · NWS PAH · 7 events in 6 counties and zones
A combination of snowmelt in upper portions of the Ohio and Mississippi Valleys and a series of storm systems mid to late month eventually led to mostly minor river flooding. The first storm system lifted out of the southern Plains on the 9th and moved northeast toward the Mid Atlantic on the 10th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of snowmelt in upper portions of the Ohio and Mississippi Valleys and a series of storm systems mid to late month eventually led to mostly minor river flooding. The first storm system lifted out of the southern Plains on the 9th and moved northeast toward the Mid Atlantic on the 10th. A series of storm systems later in March produced saturated ground conditions that led to a continuation of minor flooding of rivers. A storm system lifted northeast between the 21st and 22nd, and widespread showers produced between one and two inches of rain. Another storm system moved east across the area on the 25th, touching off showers that produced generally one-half to one and a half inches. A final storm system passing south of the region brought up to another inch of rain on the 27th and 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 17, 2:42 AM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Mar 17, 2:42 AM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
342 AM CDT WED MAR 17 2010
.DISCUSSION...
PESKY CLOUD COVER IS EXPECTED TO STAY PUT OVER MOST OF THE PAH
FCST AREA THROUGH SUNRISE BEFORE BEGINNING TO MIX OUT A BIT FROM
THE NORTH. A PAIR OF MID LEVEL LOWS...ONE IN WRN MO AND ONE NEAR THE
GULF COAST...WILL EVENTUALLY COMBINE INTO ONE SYSTEM OVER THE
EASTERN SEABOARD. THE SWRD MOVING LOW IN MO MIGHT HELP TO PRODUCE
MEASURABLE RAINFALL IN THE MO OZARK FOOTHILLS REGION TODAY. MID
LEVEL ENERGY ON THE FRINGES OF THE ERN MOVING GULF LOW WILL TEND
TO PRODUCE ENOUGH LIFT TO MAINTAIN CLOUDINESS OVER MAINLY THE
PENNYRILE REGION THROUGH AT LEAST SUNSET. A LITTLE MORE LEAN
TOWARD THE NAM WAS USED IN THE SHORT TERM BECAUSE THE GFS APPEARED
A TAD PESSIMISTIC WITH CLOUDS FOR EXAMPLE. TONIGHT...A MID LEVEL
RIDGE BUILDING IN AND HIGH PRESSURE AT THE SURFACE WILL TEND TO
ASSURE CLEAR SKIES AND WARMER TEMPS FOR OUR AREA...ESPECIALLY FRI
WHEN A SRLY LOW LEVEL FLOW GETS ESTABLISHED.
THE MED RANGE MODELS CONTINUE TO SLOW THE PROGRESSION OF THE NEXT
SIGNIFICANT RAINMAKER...A LONGWAVE TROF AND FRONTAL SYSTEM.
ATTM...THE FCST REFLECTS THE ONSET OF RAINSHOWERS AND ISOLD TSTMS
ON MAINLY SAT NIGHT AS THE SYSTEM DEEPENS INTO A CLOSED STACKED
LOW OVER THE LOWER MS RIVER VALLEY. SVR WX DOES NOT APPEAR LIKELY
AT THIS POINT. AFTER 12Z MON...DRY NWRLY FLOW WILL DOMINATE.
&&
.AVIATION...
CLOUDS HAVE BEEN TRYING TO GRADUALLY FILL IN ACROSS THE AREA WHICH
HAS CLEARED OUT...MOST OF IL/IN/SE MO. SOME MVFR CIGS HAVE CREPT SW
FROM THE OZARK FOOTHILLS BUT WE DO NOT EXPECT THIS TO MAKE ANY
MORE PROGRESS. INSTEAD...GUIDANCE IS HINTING THAT AREAS NEAR THE
OHIO RIVER AND EASTWARD WILL BE BKN/OVC WEDNESDAY AS MOISTURE
TENDS TO PUSH BACK IN FROM THE EAST. WILL ALSO BE CUMULUS
DEVELOPING IN ADJACENT AREAS NORTH AND WEST. JUST LOW VFR CIGS
THOUGH...WITH WIDESPREAD CLEARING STILL EXPECTED WEDNESDAY NIGHT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
PUBLIC...DB
AVIATION...JAP
Hazardous weather outlook, Mar 17, 3:42 AM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
442 AM CDT WED MAR 17 2010
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
442 AM CDT WED MAR 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...
SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN MISSOURI.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WATER LEVELS ON SOME AREA RIVERS WILL CONTINUE TO RISE...FORCING
SOME POINTS NEAR OR ABOVE FLOOD STAGE. REFER TO THE FLOOD WARNINGS
AND STATEMENTS FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AS A FRONTAL SYSTEM
MOVES THROUGH THE REGION. THE POTENTIAL FOR SEVERE WEATHER
APPEARS LOW AT THIS TIME.
WATER LEVELS ON SOME AREA RIVERS WILL CONTINUE TO RISE THROUGH THE
WEEK...FORCING SOME POINTS NEAR OR ABOVE FLOOD STAGE. REFER TO THE
FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Flood, Alexander
- When
- March 17, 6:00 AM CST to March 31, 11:59 PM CST
- Where
- Alexander County, 2.21 mi ESE of Cairo to 2.3 mi E of Cairo
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 36.985, -89.144
Minor flooding of the Ohio River occurred at Cairo. At the Cairo river gage, where flood stage is 40 feet, the river crested at 45.44 feet on the 31st. Low-lying fields and woodlands near the river were flooded. Some flooding of riverside parks and river access roads occurred.
Flood, Alexander
- When
- March 17, 8:00 AM CST to March 31, 11:59 PM CST
- Where
- Alexander County, 0.78 mi SSE of Thebes to 0.71 mi E of Thebes
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 37.210, -89.463
Moderate flooding of the Mississippi River occurred at Thebes. At the Thebes river gage, where flood stage is 33 feet, the river crested at 38.09 feet on the 31st. Flooding of low-lying fields and woodlands near the river was considerable. Some flooding of river access roads occurred in and around Gale and Thebes.
Flood, Gallatin
- When
- March 18, 8:00 AM CST to March 26, 4:00 PM CST
- Where
- Gallatin County, Shawneetown to 1.56 mi N of Shawneetown
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 37.700, -88.130
Minor flooding of the Ohio River occurred at Shawneetown. At the Shawneetown river gage, where flood stage is 33 feet, the river crested at 36.64 feet on the 22nd. Low-lying fields and woodlands near the river were flooded. Some flooding of river access roads and a boat ramp occurred.
Flood, Pulaski
- When
- March 18, 4:00 PM CST to March 31, 11:59 PM CST
- Where
- Pulaski County, 2.17 mi SSE of New Grand Chain to 1.46 mi S of New Grand Chain
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 37.219, -89.011
Minor flooding of the Ohio River occurred at Grand Chain. At the Grand Chain river gage, where flood stage is 42 feet, the river crested at 45.20 feet on the 23rd. Low-lying fields and woodlands near the river were flooded. Some flooding of river access roads occurred. The river remained well above flood stage through the end of the month, cresting a second time at 44.90 feet on the 31st.
Flood, Jackson
- When
- March 21, 8:00 AM CST to March 31, 11:59 PM CST
- Where
- Jackson County, 0.39 mi NNE of Mt Carbon to 1.05 mi N of Mt Carbon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.755, -89.327
Minor flooding of the Big Muddy River occurred at Murphysboro. At the Murphysboro river gage, where flood stage is 22 feet, the river crested at 25.60 feet on the 30th. Minor flooding of low-lying fields and woodlands near the river occurred. There was some flooding of river access roads and a park. Some houses were affected just downstream of Bridge Street in Murphysboro.
Flood, Massac
- When
- March 21, 12:00 PM CST to March 25, 1:00 PM CST
- Where
- Massac County, 0.85 mi ESE of Brookport to 0.82 mi NE of Brookport
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 37.117, -88.615
Minor flooding of the Ohio River occurred at Brookport. At the Brookport river gage, where flood stage is 37 feet, the river crested at 37.70 feet on the 21st. Low-lying fields and woodlands near the river were flooded. Some flooding of river access roads and parks occurred.
Flood, Franklin
- When
- March 21, 2:00 PM CST to March 30, 3:00 PM CST
- Where
- Franklin County, 1.3 mi SSE of Zeigler to 1.97 mi ESE of Zeigler
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.883, -89.039
Minor flooding of the Big Muddy River occurred at Plumfield. At the Plumfield river gage, where flood stage is 20 feet, the river crested at 20.53 feet on the 28th. Minor flooding of low-lying fields and woodlands near the river occurred.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Nebraska, March 17 to 26, 2010$675,000 · 2 events
- Avalanche in Colorado, March 17, 20101 injured · $500 · 1 event
- Flooding in Indiana, March 17 to 24, 20102 events
- Lakeshore Flood in Minnesota, March 17 to 28, 20101 event
- Lakeshore Flood in South Dakota, March 17 to 28, 20101 event
- Lakeshore Flood in South Dakota, March 17 to 28, 20101 event
- High Wind in Montana, March 17, 201054 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215664, 215668, 215667, 215665, 215669, 215666, 215670.